Question | Discussion | References | CME Credit

Case 1: Abacavir Hypersensitivity Reaction

You answered:

B The onset of symptoms three weeks after initiating antiretroviral therapy makes abacavir hypersensitivity unlikely because the hypersensitivity reaction is usually characterized by an immediate-type reaction occurring within 12 hours of taking the initial dose of abacavir.

This answer is incorrect. The median time to onset of symptoms with abacavir hypersensitivity is 8-11 days with 94% of cases occurring within the first 6 weeks of therapy. Therefore, the timing in this patient is within the typical range for development of abacavir hypersensitivity.

Choose another answer:

A This patient should be diagnosed with abacavir hypersensitivity reaction and should have his medication discontinued. Once his symptoms have resolved, it is safe to rechallenge the patient with a lower does of abacavir.
C The presence of multiple organ system involvement increases the likelihood that abacavir hypersensitivity is occurring in this individual.
D This patient is experiencing an abacavir hypersensitivity reaction and should receive therapy with corticosteroids.

[Back to Case 1 Question | Go to Correct Answer]